Toxicology case: Managing hypernatremia after activated charcoal administration

Toxicology case: Managing hypernatremia after activated charcoal administration

source-image
Apr 01, 2014

A 9-year-old 22.8-lb (10.4-kg) neutered male Shetland sheepdog was presented to an emergency facility for evaluation of tremors after an observed ingestion of about 4 tbsp (60 g) of a pelleted rodenticide that the owner thought contained bromethalin, a neurotoxin.

HISTORY


GETTY IMAGES/FLICKR
After observing the ingestion of the rodenticide, the owner took the dog to its regular veterinarian, who induced vomiting within 30 minutes of the exposure. A large amount of bait was found in the vomitus. After emesis, the dog was given 200 ml of activated charcoal (unknown brand, unknown formulation) and started receiving intravenous (IV) lactated Ringer's solution at 34 ml/hour (78 ml/kg/day).

About one hour after presentation, the dog developed generalized body tremors. It was then referred to the emergency facility for further care.

CASE MANAGEMENT

The dog was exhibiting tremors at presentation to the emergency facility. The dog then became laterally recumbent and had altered mentation. Clinical signs improved slightly with the continuation of IV fluid therapy and a dose of diazepam (0.96 mg/kg). A warm water enema (unknown quantity) was administered, which caused some activated charcoal to be expelled from the rectum. The dog's serum sodium concentration was mildly elevated (157 mEq/L; normal = 142 to 150 mEq/L) at presentation, but other electrolyte concentrations were normal. Packed cell volume and a total protein concentration were normal. In addition to electrolytes, blood urea nitrogen and glucose concentrations and acid-base status were measured, and no abnormalities were noted.

Further consultation with the owner and an examination of the EPA registration number located on the bait tray revealed that the bait was bromadiolone, an anticoagulant rodenticide, rather than a neurotoxic agent. Thus, bromethalin was ruled out as a possible cause of the patient's neurologic signs, leaving acute hypernatremia secondary to activated charcoal administration as the most reasonable diagnosis for the neurologic clinical signs.

Intravenous fluid therapy was changed to 0.45% saline solution with 2.5% dextrose at a rate of 40 ml/hour (92 ml/kg/day). Diazepam (0.96 mg/kg intravenously) and methocarbamol (75 mg/kg intravenously) were administered to control the tremors. One hour after the initial measurement, the serum sodium concentration increased to 178 mEq/L, and then two hours later (three hours after the original measurement) it was too high to be measured on the instrumentation available (> 180 mEq/L). The patient continued to be depressed and recumbent, although tremor activity was under control.

CASE OUTCOME

Over the next 12 hours of treatment, warm water enemas (a total of two) and fluid therapy were continued, sodium concentrations steadily decreased, and the patient's clinical condition improved.

Fifteen hours after presentation, the patient was discharged with normal neurologic status and a sodium concentration of 158 mEq/L (reference range = 144 to 160 mEq/L). The owner was instructed to give the dog vitamin K1 (2.4 mg/kg orally b.i.d. for 21 days) to treat the anticoagulant rodenticide exposure.